North Carolina, 2008

Wildfire in North Carolina, March 26 to 27, 2008

March 26 to 27, 2008 · NWS ILM · 1 event in 1 county or zone

A wildfire burned in a sparsely populated area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A wildfire burned in a sparsely populated area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 26, 8:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 26, 8:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
930 AM EDT WED MAR 26 2008

.SYNOPSIS...
HIGH PRESSURE WILL RIDGE BACK ACROSS THE CAROLINAS THROUGH FRIDAY.
GRADUALLY WARMER TEMPERATURES ARE EXPECTED THROUGH THE REMAINDER OF
THE WEEK ON SOUTHWESTERLY RETURN FLOW. A COLD FRONT WILL DROP SOUTH
AND CROSS THE CAROLINAS SATURDAY...WITH A WEDGE OF HIGH PRESSURE
BUILDING FROM THE NORTH SUNDAY THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY/...
AS OF 9 AM WEDNESDAY...
TEMPERATURES STILL A LITTLE SLOW TO RISE BUT THE VERY STEEP
INVERSION ON BOTH CHS AND MHX SOUNDINGS SHOW CLEARLY THAT TEMPS WILL
JUMP SHARPLY WHEN THIS MIXES OUT BETWEEN NOW AND 11 AM. EQUALLY
IMPRESSIVE ARE THE HYDROLAPSE RATES WHICH WILL TRANSLATE TO A SHARP
DROP IN DEWPOINT ONCE MIXING COMMENCES. THERE STILL COULD BE SOME
FIRE WEATHER IMPLICATIONS IF WINDS COME UP AND AN SPS MAY STILL BE
REQUIRED TO ADDRESS THIS ISSUE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...WESTERLY FLOW ALOFT INITIALLY WILL BUCKLE
SLIGHTLY BY THE END OF THE PERIOD WHICH WILL PUSH A COLD FRONT
THROUGH THE REGION BY SATURDAY MORNING.

850MB TEMPERATURES CONTINUE TO MODERATE THROUGH THE PERIOD FROM AN
INITIAL FIVE DEGREES OR SO TO A TOASTY 11 DEGREES CELSIUS BY FRIDAY
EVENING. HAVE OPTED FOR THE WARMER OF THE GUIDANCE THROUGH THE
PERIOD WHICH WOULD BE THE GFS MAV NUMBERS. NOW HAVE A SWATH OF 80
DEGREES INLAND AWAY FROM THE SEA BREEZE INFLUENCE EXTENDING BACK TO
ALMOST ALL OF THE AREA. FOR NOW IT APPEARS RECORD HIGHS WILL BE SAFE
FRIDAY WITH 91 IN WILMINGTON AND 83 IN FLORENCE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 AM WEDNESDAY...CHANGES THIS MORNING TO THE EXTENDED INCLUDE
DECREASING MAX TEMPERATURES FOR SATURDAY SOME FIVE TO TEN DEGREES
ESPECIALLY NORTH WHERE FRONT MOVES THROUGH EARLIER. NO CHANGES TO
THE LATTER PART OF THE EXTENDED FORECAST.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR. MAY BE A BIT LOW ON THE WINDS AFTER THE INVERSION
BREAKS...AROUND 14Z. COULD SEE SOME GUSTS NEAR 20 KTS OVER MOST
TERMINALS...A BIT LESS TO THE SOUTH. SOUTHWEST WINDS DIMINISH BY
EVENING WITH LIGHT WINDS OVERNIGHT.

VFR CONDITIONS EXPECTED THROUGH FRIDAY AFTERNOON. POSSIBLE SCATTERED
SHOWERS FRIDAY EVENING AND SATURDAY...MAINLY OVER NORTHERN
TERMINALS. CAD EVENT LIKELY SUNDAY...WITH POSSIBLE LOW CEILINGS.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM WEDNESDAY...
SWRLY WINDS TO CONTINUE FAIRLY UNCHANGED THROUGH TODAY. BUOY DATA
SHOWING SOME EASTERLY SWELL ENERGY COMING AROUND THE SOUTHERN
PERIPHERY OF A W-E ELONGATED HIGH. THIS WILL TEND TO KEEP SEAS IN
THE 3 TO 4 FT RANGE AWAY FROM SHORE. NEARSHORE SEAS WILL REMAIN
CLOSE TO 2 FT.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...SURFACE HIGH PRESSURE CENTERED WELL EAST OF
THE AREA WILL ALLOW A SOUTHWEST FLOW OF 10-15 KNOTS TO CONTINUE
UNABATED THROUGH THE PERIOD.

WAVE SPECTRUM...COMPOSED PRIMARILY OF WIND WAVES WILL YIELD 2-4 FEET
THROUGH THE PERIOD WITH HIGHER VALUES OUTER WATERS ASSOCIATED WITH
LONGER FETCH VIA SOUTHWEST FLOW.

LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 3 AM WEDNESDAY...SIGNIFICANT CHANGES TO THE FORECAST SATURDAY
AS THE FRONT WILL BE BISECTING THE WATERS BY SATURDAY MORNING AND
JUST SOUTH OF AMZ 256 BY SATURDAY EVENING. NORTHEAST FLOW WILL
PERSIST THROUGH SUNDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...MBB
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...DL
Hazardous weather outlook, Mar 26, 3:29 AM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
429 AM EDT WED MAR 26 2008

NCZ087-096-099-SCZ017-023-024-032-033-039-270830-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
429 AM EDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN INCREASED FIRE DANGER MAY DEVELOP TODAY. CRITICALLY LOW
RELATIVE HUMIDITIES WILL DEVELOP BY THIS AFTERNOON...RISING
SLOWLY BY LATE IN THE DAY. SOUTHWEST WINDS OF 10 TO 15 MPH WILL
GUST TO AROUND 20 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ097-100-101-SCZ034-046-270830-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
429 AM EDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN INCREASED FIRE DANGER MAY DEVELOP TODAY. CRITICALLY LOW
RELATIVE HUMIDITIES WILL DEVELOP BY THIS AFTERNOON...RISING QUICKLY
DURING THE MID AND LATE AFTERNOON. SOUTHWEST WINDS OF 10 TO 15 MPH
WILL GUST TO AROUND 20 MPH. WINDS WILL BECOME SOUTH ALONG THE
IMMEDIATE COAST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-270830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
429 AM EDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, New Hanover

When
March 26, 1:00 PM EST to March 27, 4:00 PM EST
Where
New Hanover forecast zone
Reported by
Park/Forest Service

A wildfire started east of I-40 between Sidbury and Holly Shelter Road and burned 1200 acres of sparsely populated land. No structures were damaged.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87385.